Arkansas, 2012

Damaging Wind in Arkansas, October 5, 2012

October 5, 2012 · NWS MEG · 1 event in 1 county or zone

A cold front moved across the Mid South during the evening hours on October 5, 2012. Numerous showers and a few thunderstorms developed along and behind the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved across the Mid South during the evening hours on October 5, 2012. Numerous showers and a few thunderstorms developed along and behind the front. A couple of the storms became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 5, 2:45 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 5, 2:45 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI OCT 5 2012

.DISCUSSION...20Z SURFACE ANALYSIS PLACES A COLD FRONT FROM THE
EASTERN GREAT LAKES BACK THROUGH WESTERN KENTUCKY...NORTHEAST TO
SOUTHWEST ARKANSAS...AND INTO SOUTHERN OKLAHOMA. REGIONAL WSR-88D
RADAR TRENDS OVER THE PAST COUPLE OF HOURS SHOW SHOWERS AND
THUNDERSTORMS GRADUALLY BEGINNING TO APPROACH WESTERN SECTIONS OF
THE MID SOUTH AS OF DISCUSSION TIME. TEMPERATURES AS OF 3 PM CDT
RANGE FROM THE LOWER 80S EAST OF THE MISSISSIPPI RIVER...LOWER 60S
NEAR WALNUT RIDGE ARKANSAS...AND PREDOMINANTLY 70S ELSEWHERE UP TO
THE MISSISSIPPI RIVER. SHOWER/THUNDERSTORM CHANCES TONIGHT THROUGH
SUNDAY...ALONG WITH THE POTENTIAL FOR FROST LATE SUNDAY NIGHT INTO
MONDAY MORNING ARE THE CHALLENGES IN THIS FORECAST ISSUANCE.

.SHORT TERM...(TONIGHT THROUGH MONDAY)...A COLD FRONT WILL
GRADUALLY PUSH THROUGH THE MID SOUTH TONIGHT AND GRADUALLY BEGIN
TO SLOW ITS PROGRESSION ACROSS THE REMAINDER OF THE LOWER
MISSISSIPPI VALLEY AS SURFACE FLOW BECOMES NEARLY PARALLEL TO
UPPER LEVEL FLOW ALOFT AND A SERIES OF SHORTWAVES MOVE ACROSS THE
REGION THROUGH THE PERIOD. LATEST AFTERNOON MESOANALYSIS YIELDS
BETWEEN 500-1000 J/KG SURFACE BASED CAPE...LI/S AROUND -3... AND
RELATIVELY WEAK MID LEVEL LAPSE RATES AT OR BELOW 6 C/KM. BASED ON
LATEST SHORT TERM TRENDS AND WITH MOST OF THE PRECIPITATION
OCCURRING BEHIND THE COLD FRONT...THINK OVERALL STRONG/SEVERE
THUNDERSTORM POTENTIAL REMAINS LOW AT BEST. NONETHELESS...WILL LEAVE A
MENTION OF A STRONG THUNDERSTORM OR TWO THIS EVENING ACROSS AREAS
MAINLY ALONG I-40 AND WEST OF I-55. KEPT LOWER CHANCE POPS IN FOR
SATURDAY MORNING AS BETTER RAIN CHANCES ARE ANTICIPATED TO ARRIVE
SATURDAY AFTERNOON INTO SATURDAY NIGHT. SHORT TERM MODELS INDICATE
OVERALL RAIN CHANCES WILL GRADUALLY SUBSIDE ON SUNDAY. A POTENTIAL
STILL EXISTS FOR FROST TO DEVELOP ACROSS PORTIONS OF THE MID SOUTH
LATE SUNDAY NIGHT INTO MONDAY MORNING. HOWEVER...TRIMMED BACK THE
FROST AREA BACK A BIT FROM THE PREVIOUS FORECAST AS CLOUD COVER
SOUTH OF I-40 MAY REDUCE THE OVERALL COVERAGE. AT THIS
TIME...THINK THE BEST POTENTIAL FOR FROST DEVELOPMENT WILL BE
ACROSS AREAS NORTH OF I-40...ESPECIALLY NEAR THE MISSOURI/KENTUCKY
STATE LINE.

.LONG TERM...(TUESDAY THROUGH FRIDAY)...12Z ECMWF/GFS LONG TERM
MODELS INDICATE HIGH PRESSURE WILL BE IN PLACE ACROSS THE MID
SOUTH TUESDAY. RAIN CHANCES WILL RETURN FOR TUESDAY NIGHT THROUGH
THE REMAINDER OF THE WEEK AS A COLD FRONT DROPS INTO THE MID SOUTH
BY WEDNESDAY AND A SERIES OF SHORTWAVES EMBEDDED WITHIN THE MID
LEVEL FLOW MOVE ACROSS THE LOWER MISSISSIPPI VALLEY.

CJC
&&

.AVIATION...
18Z TAFS

SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS CENTRAL AND NORTHERN
ARKANSAS AHEAD OF A STRONG COLD FRONT THAT WILL TRACK ACROSS THE
MIDSOUTH THIS EVENING AND OVERNIGHT. TIMING OF FROPA AT JBR SHOULD
BE AROUND 00Z...02-02Z AT MEM...02Z AT MKL AND JUST BEFORE
MIDNIGHT AT TUP. HOWEVER...AS CONVECTION DEVELOPS AND EVOLVES ALONG
THE FRONT...A WIND SHIFT COULD OCCUR IN ADVANCE OF THE FRONT IN
THE FORM OF OUTFLOW. WILL CARRY VCTS AROUND THE EXPECTED TIME OF
FROPA...AND AMEND TO PREVAILING AS EARLY AS POSSIBLE PRIOR TO
FROPA BASED ON RADAR TRENDS. THUNDER LOOKS QUESTIONABLE AT
TUP...SO WILL NOT MENTION THUNDER THERE. BEHIND THE
FRONT...NORTHERLY FLOW AROUND 10 KNOTS IS EXPECTED AND LIGHT RAIN
AND DRIZZLE WILL CONTINUE THROUGH MOST OF THE NIGHT. CIGS SHOULD
LOWER TO 1000-1500 FEET BEHIND THE FRONT WITH LITTLE IMPROVEMENT
THROUGH MIDDAY TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  49  61  45  61 /  70  30  50  10
MKL  45  59  42  59 /  70  30  50  10
JBR  43  57  41  58 /  80  40  50  10
TUP  55  63  45  64 /  40  30  40  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 5, 2:45 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI OCT 5 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
THROUGH THIS EVENING AS A COLD FRONT MOVES INTO THE MIDSOUTH. BEST
CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL BE ACROSS AREAS SOUTH
OF I-40 AND WEST OF I-55.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FROST ARE EXPECTED MONDAY MORNING FROM PORTIONS OF NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHEAST
MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM AROUND
JONESBORO ARKANSAS TO DYERSBURG TO BROWNSVILLE TENNESSEE TO
CORINTH MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 5, 3:06 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT FRI OCT 5 2012

ARZ026-027-035-036-052200-
CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-POINSETT AR-
406 PM CDT FRI OCT 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  SOUTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
AT LEAST 50 MPH WAS LOCATED OVER HICKORY RIDGE AT 406 PM CDT...
MOVING EAST AT 50 MPH.

PEOPLE IN CRAIGHEAD...CRITTENDEN...CROSS AND POINSETT COUNTIES...
INCLUDING LOCATIONS NEAR BAY...HARRISBURG...LEPANTO...MARKED TREE...
TRUMANN AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3574 9094 3580 9034 3539 9032 3529 9104
      3542 9105
TIME...MOT...LOC 2106Z 265DEG 42KT 3542 9097

The radar

The Memphis radar (KNQA), 47 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Poinsett

When
October 5, 4:20 PM CST to 4:25 PM CST
Where
Poinsett County, 0.95 mi NE of Tyronza to 0.45 mi SE of Frys Mill
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.489, -90.357

Straight line winds knocked down a large tree and several large limbs on Highway 118 in the northern part of Tyronza and near Lepanto. One home received roof damage in Tyronza.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415803.